Florida, 2012

Damaging Winds in Florida, June 14, 2012

June 14, 2012 · NWS MLB · 4 events in 2 counties and zones

A cluster of strong to severe thunderstorms developed in Seminole County ahead of a low-level boundary and associated upper-level trough and moved south through sections of Orange County, producing numerous reports of damage. Several trees were toppled and homes were damaged, mainly from falling trees, but no injuries occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A cluster of strong to severe thunderstorms developed in Seminole County ahead of a low-level boundary and associated upper-level trough and moved south through sections of Orange County, producing numerous reports of damage. Several trees were toppled and homes were damaged, mainly from falling trees, but no injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 14, 8:35 AM EST, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 14, 8:35 AM EST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
935 AM EDT THU JUN 14 2012

.UPDATE...

...BOATING CONDITIONS WILL DETERIORATE FROM FRIDAY THROUGH THIS
WEEKEND...

TODAY...FRONTAL TROUGH EXTENDS SOUTHWESTWARD FROM A LOW OFF OF NORTH
CAROLINA COAST TO THE NORTHERN FLORIDA PENINSULA.  BAND OF MOISTURE
CONVERGENCE IS OCCURRING NEAR THE AXIS OF THIS TROUGH...WHICH
APPARENTLY LIES FROM NEAR BUOY 41010 (WHERE AREA OF CONVECTION IS
OCCURRING) TO NORTH CENTRAL PENINSULA (WHERE GPS PRECIPITABLE WATER
VALUES ARE HIGHEST).

THE MODELS SHOW CONVECTION GETTING GOING NEAR THIS BOUNDARY BY EARLY
AFTERNOON.  EXPECT THAT STORMS WILL ZIPPER DOWN THE EAST COAST SEA
BREEZE BOUNDARY THROUGH THE REST OF THE AFTERNOON.  THIS MAY OCCUR A
LITTLE FARTHER INLAND THAN YESTERDAY SINCE THE SEA BREEZE WILL HAVE
A LITTLE GRADIENT NORTH/NORTHEAST FLOW ALONG THE NORTH COAST.  STILL
WITH ENOUGH WESTERLY STEERING FLOW AND THE PRESENCE OF THE LARGE
SCALE BOUNDARY...SOME PRECIPITATION SHOULD STILL BE ABLE TO AFFECT
THE NORTH COAST.  HOWEVER...THE STRONGEST STORMS SHOULD BE ACROSS
THE INTERIOR.  THIS IS ALREADY HIGHLIGHTED IN THE GRAPHICAL HWO.
HAVE MADE ONLY MINOR ADJUSTMENTS TO THE POP/CLOUD/QPF GRIDS.

&&

.AVIATION...
DEBRIS CLOUDS DISSIPATING ACROSS THE NORTH WILL ALLOW FOR HEATING
AND EXPECT SCATTERED STORMS TO FORM AS WEST/EAST COAST SEA BREEZE
BOUNDARIES INTERACT...ALONG WITH SOME WEAK LARGE SCALE CONVERGENCE
FROM FRONTAL BOUNDARY.  STORMS SHOULD ZIPPER DOWN THE EAST COAST SEA
BREEZE...HAVING PRIMARY IMPACT ON THE INTERIOR TERMINALS. WILL HAVE
TO WATCH CONVECTIVE EVOLUTION...BUT MAY NEED TO GO WITH A LITTLE EARLIER
START TIMES IN THE NORTH...ESPECIALLY KSFB-KLEE.

&&

.MARINE...
TODAY-TONIGHT...WINDS WILL BE SLOWLY VEERING TODAY AS FRONTAL TROUGH
SAGS INTO/THROUGH THE WATERS.  DIRECTIONS WILL BE NORTHERLY BEHIND
THE TROUGH TODAY AND THEN NORTHEAST TONIGHT. SPEEDS ARE EXPECTED TO
BE AROUND 10 KNOTS TODAY AND MAINLY 10-15 KNOTS TONIGHT.  STORMS
OVER THE MAINLAND LOOK TO BE FARTHER INLAND TODAY...BUT THERE IS
STILL A THREAT FOR GUSTY WINDS AND OCCASIONAL LIGHTNING STRIKES TO
AFFECT THE INTRACOASTAL WATERS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...LASCODY
IMPACT WEATHER...MOSES
Hazardous weather outlook, Jun 14, 10:00 AM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT THU JUN 14 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-150300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1100 AM EDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A WEAK SURFACE BOUNDARY SLIDING SOUTHWARDS INTO CENTRAL FLORIDA
TODAY WILL BRING DEEPER MOISTURE VALUES ACROSS THE REGION.
NORTHEAST FLOW WILL DEVELOP ACROSS THE FAR NORTHERN AREAS BEHIND
THE FRONT ALLOWING THE EAST COAST SEA BREEZE TO PUSH FURTHER
INLAND ACROSS THE INTERSTATE 4 CORRIDOR LATER THIS AFTERNOON. A
FEW STORMS MAY FORM BY MID AFTERNOON NORTH OF INTERSTATE 4...WITH
STORM COVERAGE INCREASING ACROSS THE ENTIRE REGION INTO THE LATE
AFTERNOON AND EARLY EVENING AS ONGOING STORMS AND OUTFLOWS COLLIDE
WITH THE EAST AND WEST COAST SEA BREEZES. A FEW OF THE STORMS WILL
LINGER INTO THE LATE EVENING BEFORE DISSIPATING.

STORMS WILL MOVE TOWARD THE SOUTHEAST AT AROUND 10 MPH TODAY. IN
ADDITION TO HEAVY DOWNPOURS...A FEW STRONGER STORMS MAY PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...SMALL HAIL AND STRONG
WIND GUSTS TO AROUND 50 MPH.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL BE POSSIBLE OVER INLAND WATERWAYS THIS AFTERNOON AND
MOVE ACROSS THE INTRACOASTAL AND NEAR SHORE WATERS LATE AFTERNOON
INTO THIS EVENING. THE HIGHEST COVERAGE OF OFFSHORE MOVING STORMS
IS EXPECTED NORTH OF PORT CANAVERAL...BUT A FEW STORMS MAY REACH
SOUTH TO AROUND JUPITER INLET. STRONGER STORMS MAY PRODUCE GUSTY
WINDS OF 35 KNOTS AND FREQUENT CLOUD TO WATER LIGHTNING.

.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL BRING A LOW TO MODERATE RIP
CURRENT RISK TO AREA BEACHES TODAY. CHECK LOCAL CONDITIONS WITH
BEACH PATROLS WHEN ARRIVING AT THE BEACH. ALWAYS SWIM WITHIN SIGHT
OF A LIFEGUARD AND NEVER SWIM ALONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED LATE DAY LIGHTNING STORM CHANCES WILL CONTINUE THROUGH
FRIDAY AS A LOW PRESSURE TROUGH AND DEEPER MOISTURE SAG INTO THE
AREA. THE INFLUENCE OF THE TROUGH DECREASES THIS WEEKEND...AND
EXPECTED DEVELOPMENT OF ONSHORE FLOW WILL TEND TO MOVE ISOLATED
LATE DAY STORMS TOWARD THE WEST OR SOUTHWEST THIS WEEKEND THROUGH
EARLY NEXT WEEK.

LOW PRESSURE DEVELOPING TO THE EAST AND HIGH PRESSURE BUILDING
DOWN THE EASTERN SEABOARD WILL PRODUCE INCREASING NORTHEAST WINDS
AND BUILDING SEAS FRIDAY THROUGH AT LEAST SUNDAY RESULTING IN
DETERIORATING BOATING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

SEDLOCK/MOSES

In the hours before

Special weather statement, Jun 14, 12:22 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
122 PM EDT THU JUN 14 2012

FLZ041-044-141845-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
122 PM EDT THU JUN 14 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHERN LAKE COUNTY AND
WESTERN VOLUSIA COUNTY...

* UNTIL 245 PM EDT.

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 6 MILES NORTH
OF PAISLEY...MOVING SOUTH AT 10 MPH.

ADDITIONAL STRONG STORMS ARE EXPECTED TO MOVE INTO NORTHERN LAKE
COUNTY FROM MARION COUNTY OVER THE NEXT HOUR.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY AND CAUSE TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

LAT...LON 2897 8195 2897 8166 2905 8166 2905 8164
      2928 8165 2932 8168 2938 8145 2940 8142
      2927 8141 2926 8138 2887 8131 2886 8136
      2888 8137 2886 8138 2877 8186 2878 8196
TIME...MOT...LOC 1721Z 010DEG 8KT 2906 8152

MOSES

The radar

The Melbourne radar (KMLB), 97 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seminole

When
June 14, 1:38 PM EST
Where
Seminole County, 1.84 mi NE of Forest City
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
28.690, -81.400

A storm chaser measured a 62 mph thunderstorm wind gust on their Davis Vantage Pro weather station near Altamonte Springs.

Thunderstorm Wind, Seminole

When
June 14, 1:47 PM EST
Where
Seminole County, 1.4 mi WSW of Longwood
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
28.690, -81.370

Two trees were knocked down in Longwood off of Orlando Avenue producing property damage to a car and house. Photos were obtained.

Thunderstorm Wind, Seminole

When
June 14, 2:00 PM EST
Where
Seminole County, 1.4 mi ESE of Forest City
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
28.660, -81.400

A SKYWARN spotter reported a balcony on an apartment complex being damaged by downed trees a quarter mile south of city hall in Altamonte Springs. Several other trees were also downed in the area. A photo was obtained.

Thunderstorm Wind, Orange

When
June 14, 2:10 PM EST
Where
Orange County, 0.92 mi SE of Orlando
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
28.540, -81.360

Two trees were reported down on a house and car on East Washington Street in Orlando.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376522, 376528, 376534, 376542.